MAUDE Adverse Event Report: Biosense Webster Inc THERMOCOOL SMARTTOUCH SF; Cardiac Ablation Percutaneous Catheter

Biosense Webster Inc THERMOCOOL SMARTTOUCH SF; Cardiac Ablation Percutaneous Catheter
Catalog Number D134702
Medical Device Problem Codes Display or Visual Feedback Problem (1184); Incorrect, Inadequate or Imprecise Result or Readings (1535); Material Twisted/Bent (2981); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 06/12/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an idiopathic ventricular tachycardia (vt) with a thermocool smartouch sf catheter and the patient experienced cardiac tamponade that required pericardiocentesis.First, it was reported that during the procedure, a dysfunction of the 3d representation of the catheter was observed.The movements visualized in space were abnormal and did not correspond to the movements and position observed under fluoroscopy.In order to characterize the malfunction, the catheter was moved into the cavity to determine its location and understand the resulting 3d representation.No errors reported on the system.The green and yellow patches were checked and reported to have good association of cables and magnetic sensors.They restarted patient interface unit (piu) and software.Following these actions, the doctor indicated a return to normal system behavior.However, a fold at the base of the catheter was then observed (pleating at the base without manipulation with high force), motivating its replacement.The catheter was replaced.The procedure was successfully continued and the patient was discharged from the ward without immediate vital complications.Subsequently, the patient presented tamponade, which was drained without any associated complications.The patient fully recovered.Ablation was not performed with the first ablation catheter however it was reported that the physician believes the malfunction contributed to the adverse event.
 
Additional Manufacturer Narrative
On (b)(6)2026, the bwi product analysis lab received the device for evaluation.The product investigation was subsequently completed.It was reported that a patient underwent an idiopathic ventricular tachycardia (vt) with a thermocool smarttouch sf catheter and the patient experienced cardiac tamponade that required pericardiocentesis.First, it was reported that during the procedure, a dysfunction of the 3d representation of the catheter was observed.The movements visualized in space were abnormal and did not correspond to the movements and position observed under fluoroscopy.In order to characterize the malfunction, the catheter was moved into the cavity to determine its location and understand the resulting 3d representation.No errors reported on the system.The green and yellow patches were checked and reported to have good association of cables and magnetic sensors.They restarted patient interface unit (piu) and software.Following these actions, the doctor indicated a return to normal system behavior.However, a fold at the base of the catheter was then observed (pleating at the base without manipulation with high force), motivating its replacement.The catheter was replaced.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and deflection test of the returned device were performed.Visual inspection revealed that the shaft was bent close to the handle as shown on the evidence provided by the customer.A functional test was performed an no anomalies were observed during the investigation, all the features of the device (force, magnetic, temperature, impedance, deflection and irrigation features) were within specification a manufacturing record evaluation was performed for the finished device number lot 31894938l and no internal actions related to the complaint were found during the review.The force and visualization issue reported by the customer could not be replicated during the investigation; other issues or circumstances may have occurred during the use of the device that may have affected its performance.The bent shaft reported by the customer was confirmed.The root cause of the adverse event remains unknown.The potential cause of the shaft bent could be related to the manipulation of the device during or after the procedure, however, this could not be conclusively determined.The instructions for use contain (ifu) the following recommendations: do not manually pre-shape the distal shaft of the catheter by applying external forces intended to bend or affect the intended shape or curve of the catheter.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
An analysis of the product could not be performed since a physical sample was not received for evaluation.A manufacturing record evaluation was performed for the finished device number lot 31894938l and no internal action related to the complaint were found during the review.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Based on the information available, there is no indication that a design or manufacturing issue has caused the reported complaint condition.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
Cardiac Ablation Percutaneous Catheter
Manufacturer (Section D)
Biosense Webster Inc
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
Biosense Webster Inc (Juarez)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
katie seppa
31 technology dr
irvine, CA 92618
+1(513)337-8052
MDR Report Key50115452
Report Number3013300026-2026-02475
Device Sequence Number21342057
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)290326(10)31894938L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31894938L
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/25/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2026
Supplement Date Received by Manufacturer08/07/2026
08/25/2026
Initial Report FDA Received Date08/03/2026
Supplement Report FDA Received Date08/07/2026
09/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/27/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient SexUnknown